Endometriosis UK
36,870 members32,547 posts

First Zoladex injection - need your advice!

I rarely post on here but have found it a valuable resource throughout my endo journey. Yesterday I had my first Zoladex injection. I asked the nurse what I could expect in the next few day and things to look out for. I am fully (and anxiously) aware of the common side effects of the menopause, however, she really wasn't able to tell me much. So, I’m reaching out to everyone who has had the injections/implant. The actual injection was painful for a little bit, but the stinging went away pretty quickly. This morning I feel quite achey, twingey and crampy, just below the entry point, which is where I assume the implant is placed. I don't know if this in normal. I stopped my pill yesterday as I was told not to take it with these injections. I asked if I should expect bleeding in the next few days, but was told that this would stop all periods. I have read on here that bleeding in the first few weeks can happen. If anyone could give me an idea of what is ‘normal’ to feel in the first few days I would be eternally grateful. Many thanks in advance.

12 Replies
oldestnewest

For me the site was very sore for a week. I felt nauseous as well. The first week or two you can tend to have a hormone surge before the hormone production shuts down so can get quite odd side effects. I was sick as a dog.

endometriosis.org/treatment...

Reply

Thank you. It's a pretty powerful drug I guess to be doing what it does. Hopefully the side effects are worth it!

Reply

It is originally a prostate cancer drug for men so pretty powerful.

Unfortunately it didn't work for me as my Endo was hormone resistant and I experienced very severe mental and neurological adverse reactions and had to stop after month 2 . But I have seen women post saying they've had a lot pain reduction and consider the benefits outweigh their side effects. Everyone is unique I guess.

Reply

I don't mean to scare you but I will give you a list of what I have been experiencing (I am on my 2nd injection).

Headaches

Nausea

Mood swings (mostly irritation or just angry for odd reasons)

Tiredness

Heaviest period ever (this was in the 1st month) hopefully I won't see it at all this month

Hot flushes (you will feel like you are on fire while others around you feel normal)

Increased food appetite (maybe that's why the nurse told me I might gain a few pounds)

I wish you the best on this journey x

Reply

Thank you for sharing this. I guess it's a rough road ahead but hopefully worth it! Fingers crossed your second month is better than the first!

Reply

the injections landed me in a mental hospital for treatmemt of depression and anxiety

the injections are the biggest regret . the doctor was very irresponsible

Reply

Totally agree with you

Reply

I am now in month 5 of zoladex having the implant every 28 days. During the first month I had the worst bleed ever and extreme pain. I went back to the doctor for advice and she told me to just try the next month and see if it gets better. I was dubious but since then I have been pain free. I have hot flushes (quite a lot) and headaches more than before which are a bit like migraine but I would rather have these side effects than the pain I used to have. Also I haven't had any bleeding since that first month. I have an appointment with my consultant in November where hopefully i can get some add back therapy for the flushes. Hope it works for you x

Reply

Thank you. Dreading the initial effects but hoping that it will calm quickly. Only day 3 at the moment so waiting with baited breath! X

Reply

I really hope it works for you x

Reply

I've had 9 injections to date. I have realised that this affects everyone differently and you can't compare symptoms and side effects. You just have to realise when you experience a new thing that it's probably the drug.

Almost instantly I had headaches and hot flushes. I've not had a single bleed which has been a major plus for me. I've been emotional but then I'm taking the drug to prepare for my next operation so no doubt that plays a big part in my emotions.

When I have my injection I always have breakfast and take a dose of ibuprofen and paracetamol about an hour beforehand. This helps relax me and I've felt more confident in attending the appointment but I've bruised less, probably because I'm less tense. I tend to feel a bit dizzy in the first few hours after. That could just be the build up and relaxation after having it done.

If you find a nurse you are comfortable with try and get that person each time. You build up a bit of a rapport and that helps to relax too. I had a different nurse once and I had a two inch square bruise which took six weeks to fade.

I got very achey and stiff around month four. I felt like I was about 80 years old. I started taking calcium tablets and a-z vitamins. I've felt much less pain and my joints don't throb like they were starting to.

I was speaking to the specialist endo nurse about the drug and she hasn't yet found two people who have had completely identical side effects.

Hope that helps xx

Reply

Thank you, it definitely does !

Reply

You may also like...